Extreme Cold/Wind Chill, Kittson
- When
- January 3, 2:49 PM CST to January 5, 12:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
As the blizzard event on January 3rd ended, the concern quickly shifted to dangerously cold wind chills. From the afternoon of the 3rd through the morning of the 5th, wind chill readings dipped to 40 below to 50 below zero.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
As the blizzard event on January 3rd ended, the concern quickly shifted to dangerously cold wind chills. From the afternoon of the 3rd through the morning of the 5th, wind chill readings dipped to 40 below to 50 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 3, 2:45 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
245 PM CST SAT JAN 3 2015
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 245 PM CST SAT JAN 3 2015
THE BLOWING SNOW HAZARD IS QUICKLY DIMINISHING AS WIND SPEEDS
SLOWLY WEAKEN. WEBCAMS AND OBSERVATIONS CONFIRM THAT VISIBILITY IN
MOST AREAS IS NOW AOA 6 MILES. WILL CANCEL ALL CURRENT WINTER
WEATHER HEADLINES AND REPLACE WITH WIND CHILL HEADLINES.
A VERY COLD AIRMASS WILL MOVE INTO THE REGION...AND REMAIN.
STRONG HIGH PRESSURE WILL TRACK ACROSS THE WESTERN
DAKOTAS...KEEPING THIS REGION WITHIN A SFC PRESSURE GRADIENT. CURRENT
FORECASTED TEMPERATURE AND WIND SPEEDS INDICATE MOST LOCATIONS
ACROSS THE NORTHERN 2/3RDS OF THE FA WILL HAVE WIND CHILL VALUES OF
-40F TO -50F (THERE MAY BE A BRIEF PERIOD OF WARMER THAN -40F
WIND CHILL VALUES SUNDAY AFTERNOON). WILL ISSUE A WIND CHILL
WARNING ACROSS THE NORTHERN 2/3RDS OF THE FA UNTIL 18Z
MONDAY...WITH A WIND CHILL ADVISORY ACROSS THE FAR SOUTHERN FA
DURING THIS SAME TIME PERIOD.
THE NEXT PACIFIC COAST WAVE WILL BRING SNOW CHANCES TO A PORTION
OF SOUTHEAST NORTH DAKOTA BY LATER MONDAY AFTERNOON. THE CURRENT
EXPECTED TRACK WOULD PLACE 1-3 INCHES OF SNOW ACROSS THIS
AREA...WITH THE HIGHER TOTALS TO THE SOUTH.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 245 PM CST SAT JAN 3 2015
THE MAIN CONCERN THROUGH THIS TIME WILL BE THE BITTERLY COLD
TEMPS.
A LITTLE LIGHT SNOW MAY LINGER MONDAY NIGHT BEFORE THE BETTER
FORCING WITH THE DEPARTING SHORTWAVE TROUGH QUICKLY MOVES SOUTHEAST.
ANOTHER VERY STRONG 1050MB+ ARCTIC HIGH WILL THEN BUILD INTO THE
PLAINS TUE/WED. TEMPS AT 850 MB DROP INTO THE -25 TO -30C RANGE BY
TUESDAY...AND WITH THE CENTER OF THE SFC HIGH REMAINING TO THE
WEST...WILL LIKELY KEEP SOME WIND. WITH HIGHS TUE/WED MOST LIKELY
REMAINING BELOW ZERO IN MANY AREAS...DANGEROUS WIND CHILLS WILL BE A
CONCERN.
MAY ACTUALLY SEE RISING TEMPS WED NIGHT AHEAD OF THE NEXT UPPER
TROUGH DIVING SOUTHEAST IN NORTHWEST FLOW ALOFT. ANY PRECIP WITH
THIS SYSTEM WOULD BE LIGHT...AND HAVE KEPT FORECAST DRY.
FOR FRIDAY INTO NEXT WEEKEND...THE GLOBAL MODELS SHOW GREATER
DIFFERENCES WITH THE TIMING OF SFC/UPPER AIR FEATURES LEADING TO LOW
CONFIDENCE. THE GFS BRINGS ANOTHER REINFORCING ARCTIC HIGH SOUTHWARD
BY NEXT SATURDAY WHILE THE ECMWF INDICATES WARMER TEMPS AND A MORE
ZONAL FLOW.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1248 PM CST SAT JAN 3 2015
MOST OF THE SNOW HAS ENDED...ALTHOUGH SOME LIGHT SNOW WILL LINGER
AT KBJI INTO THE AFTERNOON. NORTH WINDS WILL GUST AT TIMES NEAR OR
OVER 30 KTS FOR A TIME THIS AFTERNOON FROM THE RED RIVER VALLEY
WESTWARD...LEADING TO SOME REDUCED MVFR/IFR VSBYS. AREAS OF
IFR/MVFR CEILINGS THIS AFTERNOON ARE EXPECTED TO GIVE WAY TO VFR
CONDITIONS THIS AFTERNOON/EVENING. NORTHERLY WINDS WILL GRADUALLY
SUBSIDE THIS EVENING AND BECOME MORE NORTHWESTERLY OVERNIGHT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY UNTIL NOON CST MONDAY FOR NDZ049-052-053.
WIND CHILL WARNING UNTIL NOON CST MONDAY FOR NDZ006>008-014>016-
024-026>030-038-039-054.
MN...WIND CHILL ADVISORY UNTIL NOON CST MONDAY FOR MNZ029>032-040.
WIND CHILL WARNING UNTIL NOON CST MONDAY FOR MNZ001>009-013>017-
022>024-027-028.
&&
SHORT TERM...TG
LONG TERM...MAKOWSKI
AVIATION...MAKOWSKIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 510 AM CST SAT JAN 3 2015 MNZ001-004>009-013>017-NDZ006>008-014>016-026-027-054-041115- WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH-NELSON-GRAND FORKS-WESTERN WALSH- 510 AM CST SAT JAN 3 2015 ...WINTER STORM WARNING IN EFFECT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NEAR BLIZZARD CONDITIONS ARE POSSIBLE AT TIMES THROUGH EARLY AFTERNOON IN THE NORTHERN RED RIVER VALLEY. LIGHT SNOW WILL MOVE EAST INTO WEST CENTRAL MINNESOTA...WITH ANOTHER 1 TO 3 INCHES POSSIBLE HEAR. FOR TONIGHT...DANGEROUSLY COLD WIND CHILLS FROM 35 TO 50 BELOW WILL DEVELOP THROUGHOUT THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE BITTERLY COLD WEATHER WILL CONTINUE THROUGH THIS WEEKEND. SOME LIGHT SNOW IS POSSIBLE MAINLY IN THE SOUTHERN VALLEY ON MONDAY...WITH ONLY LIGHT ACCUMULATIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ002-003-022>024-027-028-NDZ024-028>030-038-039-041115- NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-EDDY-GRIGGS-STEELE-TRAILL-BARNES-CASS- 510 AM CST SAT JAN 3 2015 ...A WINTER WEATHER ADVISORY IS IN EFFECT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SNOW AND BLOWING SNOW IS POSSIBLE TODAY WITH ADDITIONAL ACCUMULATIONS FROM 1 TO 3 INCHES. FOR TONIGHT...DANGEROUSLY COLD WIND CHILLS FROM 35 TO 50 BELOW WILL DEVELOP THROUGHOUT THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE BITTERLY COLD WEATHER WILL CONTINUE THROUGH THIS WEEKEND. SOME LIGHT SNOW IS POSSIBLE MAINLY IN THE SOUTHERN VALLEY ON MONDAY...WITH ONLY LIGHT ACCUMULATIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ029>032-040-NDZ049-052-053-041115- WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RANSOM- SARGENT-RICHLAND- 510 AM CST SAT JAN 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SOME LIGHT SNOW IS POSSIBLE TODAY...WITH ACCUMULATIONS UP TO ONE INCH POSSIBLE. FOR TONIGHT...DANGEROUSLY COLD WIND CHILLS FROM 35 TO 40 BELOW WILL DEVELOP THROUGHOUT THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE BITTERLY COLD WEATHER WILL CONTINUE THROUGH THIS WEEKEND. SOME LIGHT SNOW IS POSSIBLE MAINLY IN THE SOUTHERN VALLEY ON MONDAY...WITH ONLY LIGHT ACCUMULATIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1107 AM CST SAT JAN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM SNOW 12 NW CAVALIER 48.92N 97.81W
01/03/2015 M6.4 INCH PEMBINA ND PUBLIC
STORM TOTAL.
&&
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1112 AM CST SAT JAN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW LONG LOST LAKE 47.19N 95.42W
01/03/2015 M1.5 INCH CLEARWATER MN CO-OP OBSERVER
24-HOUR TOTAL THROUGH 7 AM.
&&
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1158 AM CST SAT JAN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW RED LAKE FALLS 47.89N 96.27W
01/03/2015 M4.5 INCH RED LAKE MN CO-OP OBSERVER
SNOW TOTAL THROUGH 7 AM.
0700 AM SNOW CAVALIER 48.80N 97.62W
01/03/2015 M8.0 INCH PEMBINA ND CO-OP OBSERVER
STORM TOTAL THROUGH 7 AM.
&&
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1222 PM CST SAT JAN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM BLIZZARD 6 NW FISHER 47.86N 96.89W
01/03/2015 POLK MN PUBLIC
REPORT OF VISIBILITY 500 FT TO 1/4 MILE ON HWY 2 BETWEEN
FISHER AND EAST GRAND FORKS.
&&
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 PM CST SAT JAN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM SNOW 4 N PARK RIVER 48.45N 97.74W
01/03/2015 M4.0 INCH WALSH ND MESONET
STORM TOTAL.
&&
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
243 PM CST SAT JAN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 6 SE PENN 48.16N 99.00W
01/03/2015 E4.5 INCH RAMSEY ND CO-OP OBSERVER
24-HOUR STORM TOTAL.
0700 AM SNOW MAYVILLE 47.50N 97.33W
01/03/2015 M1.2 INCH TRAILL ND CO-OP OBSERVER
24-HOUR STORM TOTAL.
&&
JAMThe national radar mosaic for the moment the first event began.
21 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547768, 547769, 547770, 547771, 547772, 547773, 547774, 547775, 547776, 547777, 547778, 547779, 547780, 547781, 547782, 547783, 547784, 547785, 547786, 547787, 547788.